Illinois, 2011

Flooding and Heavy Rain in Illinois, December 3 to 6, 2011

December 3 to 6, 2011 · NWS PAH · 6 events in 6 counties and zones

A prolonged, widespread heavy rainfall event was associated with a cold front that moved very slowly east across the Lower Ohio Valley. The front became the focus for heavy rain as it nearly stalled across western Kentucky and southwest Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A prolonged, widespread heavy rainfall event was associated with a cold front that moved very slowly east across the Lower Ohio Valley. The front became the focus for heavy rain as it nearly stalled across western Kentucky and southwest Indiana. Abundant moisture moved northeast along and just behind the front. This moisture interacted with a series of upper level disturbances to further increase heavy rainfall. A very large and persistent area of moderate rain caused a slow but steady rise in water levels. In the Ohio River counties, rainfall amounts averaged about two inches every 12 hours, resulting in storm-totals from 3 to 5 inches. Small creeks, streams, and ditches reached or exceeded bankful. Numerous roads susceptible to high water problems were flooded. Water levels continued to rise, even after the rain ended. The specific rainfall totals for the entire event from Dec. 3-6 included 4.22 inches at Dixon Springs (Pope County), 4.66 at Grand Chain (Pulaski County), and 4.90 at Round Knob (central Massac County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 3, 5:51 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Dec 3, 5:51 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
551 PM CST SAT DEC 3 2011

.UPDATE...
DISCUSSION FOR 00Z SUNDAY ROUTINE TAF ISSUANCE.

&&

.DISCUSSION...
/PREVIOUSLY ISSUED AT 215 PM CST SAT DEC 3 2011/
WENT AHEAD WITH A FLOOD WATCH...GENERALLY SOUTH OF A LINE FROM
POPLAR BLUFF MISSOURI TO ROCKPORT INDIANA FROM EARLY SUNDAY
MORNING THROUGH LATE MONDAY NIGHT. MODELS ARE IN DECENT
AGREEMENT...IN PRODUCING A REGION OF 3 TO 5 INCH RAINFALL TOTALS
IN THE WATCH AREA. 1 TO 3 INCHES APPEARS LIKELY NORTH OF
WATCH...OVER THE REST OF THE AREA. MAY SEE BARELY AN INCH IN OUR
FAR NORTHWEST COUNTIES. ISSUED A SPECIAL WEATHER STATEMENT NORTH
OF THE WATCH AREA.

DEVELOPING H5 TROF OVER THE WESTERN U.S. WILL PUT US IN AN AXIS OF
DEEP MOISTURE AND SW FLOW ALOFT SUNDAY THROUGH MONDAY NIGHT...AS
MORE THAN ONE PERTURBATION WILL MOVE NORTHEAST ACROSS THE AREA.
SOLID H8 TRANSPORT UP THE LOWER MISSISSIPPI VALLEY WILL RESULT IN
GOOD SPEED AND DIRECTIONAL CONVERGENCE RIGHT ACROSS THE REGION. GOOD
ASCENT SEEN ON 290-300K ISEN SURFACES. FORECAST PRECIPITABLE WATER
VALUES ARE WELL ABOVE THE 75TH PERCENTILE AND ALMOST +2 STANDARD
DEVIATIONS. SO EFFICIENT RAINS WILL BE LIKELY...THOUGH IT DOES NOT
APPEAR THUNDER WILL BE IN THE MIX. WHILE MODELS TEND TO UNDER
FORECAST HEAVY RAIN EVENTS WHEN IT COMES TO QPF...MODEL QPF MAY NOT
BE TOO BAD WITH THIS EVENT GIVEN LACK OF A QUALITY CONVECTIVE
ELEMENT.

THE ECMWF AND GFS ARE FAIRLY AGGRESSIVE MOVING DEEP LAYER MOISTURE
EAST MONDAY NIGHT...SO WE HAVE TAPERED OFF POPS FROM THE WEST A TAD
MORE AGGRESSIVELY. TUESDAY LOOKS FAIRLY UNEVENTFUL DESPITE THE
H5 POS TILT LONGWAVE HOLDING TO OUR WEST. MAY KEEP VERY SMALL POPS
IN JUST IN CASE BUT THAT ABOUT IT. SMALL POPS FOR PERHAPS A LITTLE
WINTRY MIX. AS OF RIGHT NOW...IT DOES NOT LOOK LIKE A BIG DEAL...IF
IT EVEN HAPPENS AT ALL.

IN THE LONG TERM...FROM WEDNESDAY THROUGH SATURDAY...ECMWF TAKES THE
COLD FRONT WELL EAST OF THE PAH FORECAST AREA WEDNESDAY...ALLOWING
US TO DRY OUT. GFS...ON THE OTHER HAND...DEVELOPS AN AREA OF LOW
PRESSURE OVER THE CENTRAL GULF COAST STATES AND MOVES IT
NORTHEAST...BRINGING PRECIPITATION BACK NORTH INTO THE PAH FA. FOR
NOW WE INCLUDED SLIGHT CHANCE POPS FOR RAIN AND SNOW ACROSS ALL
BUT FAR NORTHWEST PORTIONS OF THE PAH FA. AFTER THE POSSIBILITY OF
A FEW LINGERING SNOW FLAKES IN OUR FAR EAST COUNTIES WEDNESDAY
NIGHT...THINGS SHOULD DRY OUT.

FOR THURSDAY INTO THURSDAY NIGHT...HIGH PRESSURE OVER THE SOUTHEAST
U.S. WILL GIVE US QUIET CONDITIONS.  ECMWF HAS A COLD FRONT MOVE
ACROSS THE REGION FRIDAY NIGHT...PRODUCING SOME LIGHT QPF.  GFS IS
QUICKER WITH THE FRONT...MOVING IT ACROSS OUR AREA FRIDAY INTO
FRIDAY EVENING...AND SHOWS NO PRECIP WITH THE FRONT.  SOUNDINGS
INDICATE VERY DRY AIR OVER THE REGION...SO THE DRY SOLUTION SEEMS
MOST LIKELY AT THIS POINT.  AFTER UNSEASONABLY COOL CONDITIONS FOR
THE END OF THE WORK WEEK...THIS DRY COLD FRONT WILL USHER IN EVEN
COLDER AIR...WITH HIGHS ON SATURDAY ONLY REACHING INTO THE UPPER 20S
TO MIDDLE 30S.

&&

.AVIATION...
THE GRADUAL REDUCTION IN VFR CEILINGS/CLOUD DECKS WILL DEVELOP
FROM WEST TO EAST BETWEEN 00Z-07Z SUNDAY. THE INTRODUCTION OF
MVFR CEILINGS AND VISIBILITIES WILL SPAN THE PERIOD FROM 11Z- 17Z
SUNDAY. THE KCGI TAF SITE WILL REMAIN FAR ENOUGH BEHIND THE
PASSAGE OF THE COLD FRONT TO KEEP CEILINGS IN THE MVFR CATEGORY.
KPAH WILL LIKELY SEE THE LOWEST CEILINGS NEAR THE FRONTAL
BOUNDARY...HOLDING NEAR THE 1000 FOOT AGL LEVEL AFTER 16Z SUNDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH FROM SUNDAY MORNING THROUGH LATE MONDAY NIGHT FOR
     BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
     DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-
     LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION
     KY-WEBSTER.

MO...FLOOD WATCH FROM SUNDAY MORNING THROUGH LATE MONDAY NIGHT FOR
     BUTLER-MISSISSIPPI-NEW MADRID-RIPLEY-SCOTT-STODDARD.

IL...FLOOD WATCH FROM SUNDAY MORNING THROUGH LATE MONDAY NIGHT FOR
     ALEXANDER-HARDIN-MASSAC-POPE-PULASKI.

IN...FLOOD WATCH FROM SUNDAY MORNING THROUGH LATE MONDAY NIGHT FOR
     SPENCER.

&&

SHORT TERM...CN
LONG TERM...RST
AVIATION...SMITH
Hazardous weather outlook, Dec 3, 1:54 PM CST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
154 PM CST SAT DEC 3 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
154 PM CST SAT DEC 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MINOR RIVER FLOODING WILL CONTINUE. REFER TO THE FLOOD WARNINGS
AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FLOOD WATCH IS IN EFFECT FROM SUNDAY MORNING THROUGH LATE MONDAY
NIGHT...GENERALLY SOUTH OF A LINE FROM POPLAR BLUFF MISSOURI TO
ROCKPORT INDIANA. WIDESPREAD 3 TO 5 INCHES OF RAIN IS EXPECTED FROM
EARLY SUNDAY MORNING THROUGH MONDAY NIGHT. REFER TO THE FLOOD
WATCH FOR DETAILS.

RAINFALL FROM 1 TO 3 INCHES IS EXPECTED OVER THE REMAINDER OF THE
REGION...TO THE NORTH OF THE FLOOD WATCH AREA. MINOR FLOODING ON A
MORE LOCAL SCALE CANNOT BE RULED OUT.

MINOR RIVER FLOODING IS FORECAST TO CONTINUE. REFER TO THE FLOOD
WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WE REQUEST THAT SPOTTERS REPORT IN IF FLOODING IS OBSERVED. ALSO
PLEASE REPORT IN WITH RAINFALL AMOUNTS SUNDAY THROUGH TUESDAY.

NOLES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Alexander

When
December 3, 8:00 PM CST to December 6, 2:00 AM CST
Where
Alexander County, Cairo
Reported by
COOP Observer
Coordinates
37.000, -89.180

The co-operative observer at Cairo measured a storm-total rainfall of 4.86 inches.

Flood, Pulaski

When
December 4, 6:00 PM CST to December 6, 9:00 AM CST
Where
Pulaski County, Karnak to Olmsted
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.280, -88.970

Flood, Massac

When
December 4, 6:00 PM CST to December 6, 9:00 AM CST
Where
Massac County, Big Bay to Brookport
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.320, -88.720

Flood, Pope

When
December 4, 6:00 PM CST to December 6, 9:00 AM CST
Where
Pope County, Golconda to Raum
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.370, -88.480

Flood, Hardin

When
December 4, 6:00 PM CST to December 6, 9:00 AM CST
Where
Hardin County, Cave in Rock to Lamb
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.470, -88.170

Flood, Gallatin

When
December 4, 8:00 PM CST to December 6, 9:00 AM CST
Where
Gallatin County, Shawneetown to Inman
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.700, -88.130

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356083, 356000, 356004, 356012, 356020, 356027.